Back to Journals » Drug Design, Development and Therapy » Volume 15

Beware of Steroid-Induced Avascular Necrosis of the Femoral Head in the Treatment of COVID-19—Experience and Lessons from the SARS Epidemic

Authors Zhang S, Wang C, Shi L, Xue Q

Received 22 December 2020

Accepted for publication 19 February 2021

Published 4 March 2021 Volume 2021:15 Pages 983—995

DOI https://doi.org/10.2147/DDDT.S298691

Checked for plagiarism Yes

Review by Single anonymous peer review

Peer reviewer comments 2

Editor who approved publication: Dr Tin Wui Wong


Shenqi Zhang,1– 3 Chengbin Wang,3 Lei Shi,1 Qingyun Xue1,2

1Department of Orthopedics, Beijing Hospital, National Center of Gerontology, Beijing, People’s Republic of China; 2Peking Union Medical College, Chinese Academy of Medical Sciences, Beijing, People’s Republic of China; 3Department of Joint and Sports Medicine, Zaozhuang Municipal Hospital Affiliated to Jining Medical University, Shandong, People’s Republic of China

Correspondence: Qingyun Xue
Beijing Hospital, National Center of Gerontology, No. 1 Dongdan Dahua Road, Dongcheng District, Beijing, 100730, People’s Republic of China
Tel +8613188929900
Email [email protected]

Summary: The recent outbreak of coronavirus disease 2019 (COVID-19) has become a global epidemic. Corticosteroids have been widely used in the treatment of severe acute respiratory syndrome (SARS), and the pathological findings seen in severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection are very similar to those observed in severe acute respiratory syndrome-related coronavirus (SARS-CoV) infection. However, the long-term use of corticosteroids (especially at high doses) is associated with potentially serious adverse events, particularly steroid-induced avascular necrosis of the femoral head (SANFH). In today’s global outbreak, whether corticosteroid therapy should be used, the dosage and duration of treatment, and ways for the prevention, early detection, and timely intervention of SANFH are some important issues that need to be addressed. This review aims to provide a reference for health care providers in COVID-19 endemic countries and regions.
Article Focus: Hormones are a double-edged sword. This review aims to provide a reference for health care providers in coronavirus disease 2019 (COVID-19) endemic countries and regions, especially with respect to the pros and cons of corticosteroid use in the treatment of patients with COVID-19.
Key Messages: In today’s global outbreak, whether corticosteroid therapy should be used, the dosage and duration of treatment, and ways for the prevention, early detection, and timely intervention of SANFH are some important issues that need to be addressed.
Strengths and Limitations: Since SARS was mainly prevalent in China at that time, many evidences in this paper came from the reports of Chinese scholars. There is a bias in the selection of data, which may ignore the differences in environment, race, living habits, medical level and so on. SANFH may be the result of multiple factors. Whether the virus itself is an independent risk factor for SANFH has not been confirmed. In this paper, through literature retrieval, some reference opinions on glucocorticoid usage, diagnosis and treatment of SANFH are given. However, due to the lack of large-scale research data support, it can not be used as the gold standard for the above problems.

Keywords: COVID-19, steroid, necrosis of the femoral head, SARS

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]